Thunderstorm Wind, Osage
- When
- July 28, 8:19 PM CST
- Where
- Osage County, Melvern
- Measured
- 61 kt (70 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.500, -95.633
Some of the thunderstorms became severe and produced numerous reports of strong winds and one large hail event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed late in the afternoon of the 28th over east central Kansas, moved east and continued into the evening hours.Some of the thunderstorms became severe and produced numerous reports of strong winds and one large hail event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 28, 2:15 PM CST, 6 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 315 PM CDT SUN JUL 28 2002 MAIN FORECAST CONCERN IS WITH PRECIP CHANCES TONIGHT. WILL CANCEL HEAT ADVISORY. CLOUD COVER HAS HELD AFTERNOON HIGHS IN CHECK. THUNDERSTORMS HAVE BEGUN TO DEVELOP OVER CENTRAL AND WESTERN KS. TONIGHT WILL BE THE BEST CHANCE IN A COUPLE WEEKS FOR WIDE SPREAD PRECIP ACROSS THE AREA. ONE SHORTWAVE IS EXPECTED TO MOVE FROM NORTHERN OK INTO SOUTHERN MO WHILE A SHORTWAVE TROUGH PROPAGATES ACROSS THE NORTHERN PLAINS. THE ATMOSPHERE CONTINUES TO BE MODERATELY UNSTABLE WITH TEMPS IN THE MID 90S AND DEWPOINTS IN THE LOWERS 70S. THE RIGHT ENTRANCE REGION OF THE UPPER JET WILL AID IN THUNDERSTORMS AS WELL. THERE IS A RISK FOR SOME THUNDERSTORMS TO BECOME SEVERE WITH THE INSTABILITY. HOWEVER BELIEVE THE FORECAST AREA SHOULD MISS OUT ON THE BRUNT OF THE UPPER DYNAMICS. MODELS ARE IN PRETTY GOOD AGREEMENT IN CLEARING THINGS OUT FAIRLY QUICKLY TOMORROW AS THE SHORTWAVE TROUGH MOVES EAST AND ZONAL FLOW SETS UP. WITH PLENTY OF SUNSHINE ACROSS NORTH CENTRAL KS, THINK THAT TEMPS THERE SHOULD REBOUND BACK TO AROUND 90. WITH CLOUDS HANGING IN A LITTLE LONGER IN EAST CENTRAL KS, KEPT TEMPS IN THE UPPER 80S. THE ETA AND MESO ETA PROG THUNDERSTORMS DURING THE DAY TUESDAY UNDERNEATH THE ZONAL FLOW ACROSS NEB. FEEL THAT THE BEST SURFACE CONVERGENCE SHOULD BE TO FAR NORTH AND LEFT THINGS DRY. HOWEVER IT SHOULD BE WATCHED TO SEE IF ANY OTHER MODELS PICK UP ON IT. THE NEXT CHANCE FOR PRECIP LOOKS TO BE THURSDAY EVENING AND INTO FRIDAY AS THE MRF, AND TO SOME EXTENT THE CANADIAN, BRINGS A COLD FRONT INTO SOUTHERN NEB. THE BEST CHANCE FOR PRECIP SHOULD BE ALONG THE NEB STATE LINE. MADE ONLY MINOR ADJUSTMENTS TO PREVIOUS FORECAST TO REFLECT THIS. OTHERWISE, THE REMAINDER OF THE EXTENDED LOOKS TO BE HOT AND DRY. THE WESTERLIES ARE EXPECTED TO BE BACK UP INTO CANADA WITH THE UPPER RIDGE IN PLACE OVER THE CENTRAL STATES. .TOP...NONE. WOLTERS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
800 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM 2 S WHITE CITY KS 70 MPH TSTM GUST
07/28/02 MORRISKSZ010-021-022-035-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 801 PM CDT SUN JUL 28 2002 TORNADO WATCH #546 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... MARSHALL CLAY RILEY DICKINSON SOME CITIES NO LONGER IN TORNADO WATCH #546... ABILENE MANHATTAN CLAY CENTER MARYSVILLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
842 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0842 PM 1 N DOVER KS 60 MPH TSTM GUST
07/28/02 SHAWNEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM TOPEKA KS WIND DAMAGE
07/28/02 SHAWNEE LARGE LIMBS DOWN,
BROKEN WINDOWS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM AUBURN KS 60 MPH TSTM GUST
07/28/02 SHAWNEE BY OFF DUTY NWS EMPLOYEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
900 PM CDT SUN JUL 28 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0858 PM OSAGE CITY KS 60 MPH TSTM GUST
07/28/02 OSAGEThe national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304634, 5304635, 5304636.